Cholesterol Medicines:Side Effects May Outweigh Benefits
3 JUNE 2013
Cholesterol-lowering Medicines In Elderly People: Side Effects May Outweigh Benefits
At least four in every ten Australians over the age of 65 are taking a cholesterol-lowering medicine, with statins such as atorvastatin, simvastatin and rosuvastatin the most commonly prescribed. However, according to an article in the June edition of Australian Prescriber, the risk of side effects in frail elderly people may outweigh the benefits of continuing on a statin.
Associate Professor Sarah Hilmer and Dr Danijela Gnjidic of the University of Sydney say that statins lower the chance of a heart attack or death in older people who have already had a heart attack. However, the benefit of statins in older people who do not already have heart disease is less clear.
“Statins can cause side effects, and these are more likely in people aged over 70, especially those taking several other medicines,” write the authors.
“Muscle pain or muscle damage are the most common side effects that cause people to stop treatment. Statins can also cause liver problems,” said the authors.
“Statins have also been found to contribute to memory loss or confusion in some people. This side effect may be reversed when statins are stopped.”
NPS MedicineWise clinical adviser Dr Philippa Binns says that it is important that people who have questions or concerns about their medicines talk to their doctor to get personalised advice.
“The benefits of a medicine must always be balanced against the harms,” says Dr Binns.
“It’s also natural that your priorities and your ability to tolerate a medicine may change over time. What’s important is that you don’t stop taking your medicine without consulting your doctor.”
To read the full article and others visit www.australianprescriber.com
People with questions about their medicine can call the NPS Medicines Line (1300 MEDICINE or 1300 633 424), Monday to Friday 9am to 5pm AEST.